Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


The homotopy type of certain laminated manifolds

Authors: R. J. Daverman and F. C. Tinsley
Journal: Proc. Amer. Math. Soc. 96 (1986), 703-708
MSC: Primary 57N15; Secondary 55P15
MathSciNet review: 826506
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ denote a connected $ (n + 1)$-manifold $ n \geqslant 5$. A lamination $ G$ of $ M$ is an use decomposition of $ M$ into closed connected $ n$-manifolds. Daverman has shown that the decomposition space $ M/G$ is homeomorphic to a $ 1$-manifold possibly with boundary. If $ M/G = {R^1}$, we prove that $ M$ has the homotopy type of an $ n$-manifold if and only if $ {\prod _1}(M)$ is finitely presented. In the case that $ M/G = {S^1}$ we use the above result to construct an approximate fibration $ f:M \to {S^1}$. We then discuss the important interactions of this study with that of perfect subgroups of finitely presented groups.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N15, 55P15

Retrieve articles in all journals with MSC: 57N15, 55P15

Additional Information

PII: S 0002-9939(1986)0826506-1
Keywords: Lamination, decomposition, approximate fibration, homotopy type, finitely presented group, perfect subgroup
Article copyright: © Copyright 1986 American Mathematical Society